Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 26, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 3, 2014, 4:19 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2014, 4:19 PM PDT (23:19 UTC)
- Expired
- Aug 3, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 48 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:45 PM PDT | HEAVY RAIN 3.98 | 6 N San Antonio Heights, CA | MT.BALDY FIRE STATION ALERT GAGE REPORTED A TOTAL OF 4.4 INCHES OF RAIN BEGINNING AT 330 PM AND ENDING AT 530 PM. 3.98 INCHES FELL IN 60 MINUTES FROM 345 PM THROUGH 445 PM. HEAVY RAIN DURATION 1 HOUR. |
| Aug 3, 4:46 PM PDT | FLASH FLOOD | 6 N San Antonio Height, CA | CALIFORNIA HIGHWAY PATROL REPORTS ROCK SLIDE ON MOUNT BALDY ROAD AND HAS REQUESTED THAT THE ROAD BE CLOSED. THIS APPEARS TO HAVE OCCURRED JUST EAST OF THE LA COUNTY LINE. |
| Aug 3, 4:46 PM PDT | FLASH FLOOD | 6 N San Antonio Heights, CA | DAMAGE FROM FLOODING AND A PROPANE TANK RUPTURE AT THE MOUNT BALDY VISITOR CENTER. MANY ROADS WASHED OUT IN THE AREA. DIRECT CAUSE AND EXTENT OF THE DAMAGE UNKNOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525
WGUS56 KSGX 032319
FFWSGX
CAC071-040215-
/O.NEW.KSGX.FF.W.0026.140803T2319Z-140804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
419 PM PDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN
CALIFORNIA...
THIS INCLUDES THE CITY OF WRIGHTWOOD...
* UNTIL 715 PM PDT
* AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF WRIGHTWOOD...WHICH WILL LIKELY
PRODUCING FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...SAN ANTONIO HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3420 11767 3425 11767 3428 11765 3438 11766
3438 11747 3413 11747 3414 11769
$$
HARRISON2 follow-up statements
064
WGUS76 KSGX 040008
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
508 PM PDT SUN AUG 3 2014
CAC071-040215-
/O.CON.KSGX.FF.W.0026.000000T0000Z-140804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
508 PM PDT SUN AUG 3 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY...
AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE INTENSE THUNDERSTORMS 8 MILES SOUTHEAST OF WRIGHTWOOD...
WHICH ARE LIKELY PRODUCING FLASH FLOODING. THE THUNDERSTORMS WERE
NEARLY STATIONARY.
CHP REPORTS A ROCKSLIDE ON MOUNT BALDY ROAD. SEVERAL RAIN GAGES IN
THE VICINITY OF MT. BALDY REPORTED FROM 3.5 TO 4.25 INCHES OF RAIN
IN A TWO HOUR PERIOD THROUGH 500 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3420 11767 3425 11767 3428 11765 3438 11766
3438 11747 3413 11747 3414 11769
$$
JAD101
WGUS76 KSGX 040155
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
655 PM PDT SUN AUG 3 2014
CAC071-040205-
/O.CAN.KSGX.FF.W.0026.000000T0000Z-140804T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
655 PM PDT SUN AUG 3 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
SOUTHWESTERN SAN BERNARDINO COUNTY...
HEAVY RAINS HAVE DIMINISHED OVER THE WRIGHTWOOD...MOUNT
BALDY...SAN ANTONIO HEIGHTS AREA...AND SO THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3420 11767 3425 11767 3428 11765 3438 11766
3438 11747 3413 11747 3414 11769
$$
HARRISONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:50 PM PDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 1:50 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT SUN AUG 3 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
CALIFORNIA THROUGH THIS EVENING...WITH THE THREAT OF UNSETTLED
WEATHER DECREASING OVERNIGHT TONIGHT AND EARLY MONDAY...AS THE UPPER
LEVEL SLOWLY MOVES ACROSS SOUTHERN CALIFORNIA. THUNDERSTORMS ARE
CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING. DRIER
CONDITIONS WILL THEN DEVELOP FOR THE WORK WEEK...AS A TROUGH FORMS
ALONG THE COAST. NIGHT AND MORNING LOW CLOUDS AND FOG WILL RETURN
ALONG THE COAST AND OVER THE WESTERN VALLEYS...WITH NEAR TO SLIGHTLY
BELOW HIGH TEMPERATURES FORECAST. ONSHORE FLOW WILL PREVAIL...WITH
GUSTY WEST WINDS OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND
EVENING.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A WELL DEFINED UPPER LEVEL LOW
CENTERED RIGHT OVER SAN DIEGO COUNTY THIS AFTERNOON...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SOUTHEASTERN PORTION
OF THE STATE THAT GOT SOME SUN EARLIER TODAY. THESE THUNDERSTORMS
ARE PRODUCING HEAVY RAINFALL AS WELL AS LOCALIZED FLASH FLOODING.
SO FAR...RAINFALL RATES ARE MOSTLY BETWEEN 0.75 INCH AND 1 INCH PER
HOUR...BUT SOME OF THE STRONGER STORMS ARE RAINFALL RATES OF 1.5
INCH AND 2 INCHES. THEREFORE...THE SEVERAL FLASH FLOOD WARNINGS AND
AN URBAN AND SMALL STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF SAN DIEGO AND RIVERSIDE COUNTIES...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.
THE THREAT OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE
LATER OVERNIGHT TONIGHT AND INTO MONDAY MORNING. THE MODELS HAVE
SLOWED THINGS DOWN A BIT...SO EXPECT ANOTHER SOMEWHAT STEAMY NIGHT
POSSIBLE TONIGHT. ALSO CONTINUED THE THREAT OF SOME SHOWERS AND
THUNDERSTORMS OVER THE NORTHERN AREAS THROUGH MONDAY MORNING. A
TROUGH WILL THEN DIG ALONG THE CALIFORNIA COAST DURING THE DAY ON
MONDAY...PLACING SOUTHERN CALIFORNIA UNDER MUCH DRIER WESTERLY OR
SOUTHWESTERLY FLOW ALOFT. FOR THIS REASON...BELIEVE THAT THE PW
VALUES WILL RAPIDLY DECREASE DURING THE DAY...FALLING TO AROUND 1
INCH OR LESS BY MONDAY AFTERNOON...WITH DRIER CONDITIONS DEVELOPING
BY THE AFTERNOON.
THIS TROUGH WILL BE THE DOMINATE WEATHER FEATURE FOR THE WORK
WEEK...WITH ONSHORE FLOW PREVAILING. FOR THIS REASON...LOCALLY
GUSTY WEST WINDS WILL BE POSSIBLE EACH AFTERNOON AND EVENING OVER
THE MOUNTAINS AND DESERTS. THE MARINE LAYER WILL ALSO RETURN TO THE
COASTAL AREAS...SPREADING INTO THE INLAND VALLEYS EACH NIGHT AND
MORNING. TEMPERATURES WILL REMAIN NEAR OR RUN BELOW NORMAL FOR THE
WEEK. MODELS ARE NOW SHOWING THAT A RIDGE WILL REBUILD OVER THE
DESERT SOUTHWEST FOR NEXT WEEKEND...WITH WARMER CONDITIONS
DEVELOPING. THERE IS A CHANCE THAT THE FLOW COULD TURN
SOUTHEASTERLY ENOUGH TO TRY TO BRING SOME SUBTROPICAL MOISTURE BACK
INTO THE REGION. HOWEVER...THE MODELS REALLY DO NOT SHOW THIS UNTIL
LATE SUNDAY OR EVEN MONDAY OF THE FOLLOWING WEEK...SO WILL KEEP A
DRY FORECAST GOING FOR NOW.
&&
.AVIATION...
032000Z...SCATTERED THUNDERSTORMS MAINLY OVER MOUNTAINS AND DESERTS
FROM THROUGH 06Z THIS EVENING. TSTORM BASES WILL BE AROUND 8000 FEET
MSL WITH TOPS UP TO 35000 FEET...ALONG WITH STRONG UP/DOWNDRAFTS.
RESIDUAL CLOUDS BETWEEN 8000-15000 FEET MSL WILL GRADUALLY DECREASE
LATE TONIGHT AND MONDAY. LOW CLOUDS WILL REDEVELOP OVERNIGHT FOR
COASTAL AIRPORTS WITH BASES AROUND 800 FEET MSL AFTER 04Z AND VIS AS
LOW AS 5SM BETWEEN 11-15Z MONDAY. SCATTER OUT BY 16Z MONDAY.
&&
.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH FRIDAY.
&&
.SKYWARN...
SKYWARN IS ACTIVATED FOR SAN DIEGO...RIVERSIDE...AND SAN BERNARDINO
COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 8 PM PDT THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO COUNTY DESERTS...
SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...MMIn the hours before
Special weather statement, Aug 3, 12:28 PM PDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1228 PM PDT SUN AUG 3 2014 CAZ050-058-032030- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY VALLEYS- 1228 PM PDT SUN AUG 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL 130 PM PDT... AT 1224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF RAMONA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...LAKE HENSHAW. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3307 11692 3327 11692 3327 11666 3309 11664 TIME...MOT...LOC 1928Z 112DEG 2KT 3318 11676 HARRISON
Local storm report, Aug 3, 3:02 PM PDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
302 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 E MECCA 33.57N 116.01W
08/03/2014 RIVERSIDE CA DEPT OF HIGHWAYS
ROADWAY WASHED OUT NEAR THE INTERSECTION OF
BOX CANYON RD / 66TH AVE, ROAD CLOSURE
REQUIRED
&&
BALocal storm report, Aug 3, 3:08 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM DEBRIS FLOW 6 SW INDIAN WELLS 33.65N 116.41W
08/03/2014 RIVERSIDE CA DEPT OF HIGHWAYS
HEAVY RAIN WITH DEBRIS FALLING DOWN THE
MOUNTAIN ONTO HIGHWAY 74
&&
BALocal storm report, Aug 3, 3:12 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 1 NNE RAMONA 33.05N 116.86W
08/03/2014 SAN DIEGO CA AMATEUR RADIO
WATER UP TO 2 FEET DEEP AT THE INTERSECTION
OF AQUA AND 4TH ST.
&&
NWS SAN DIEGO CA
IRIS SYSTEMLocal storm report, Aug 3, 3:23 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD 6 E YUCAIPA 34.05N 116.95W
08/03/2014 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS ROADWAY FLOODED NEAR THE
INTERSECTION OF OAK GLEN RD / GLEN RD, WITH
DEBRIS AND WATER COVERING THE ROAD MAKING IT
IMPASSABLE
&&
BALocal storm report, Aug 3, 3:50 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT SUN AUG 3 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD 8 ENE YUCAIPA 34.09N 116.92W
08/03/2014 SAN BERNARDINO CA EMERGENCY MNGR
CAL OES SAN BERNARDINO REPORTED FLASH
FLOODING AND DEBRIS FLOW IN MILL CREEK.
PEOPLE BEING EVACUATED FROM THE CREEK BASIN.
&&
NWS SAN DIEGO CA
IRIS SYSTEMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:06 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 11:26 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 11:50 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 3, 12:28 PM PDT | Special Weather Statement | SGX | San Diego | 62 min |
| Aug 3, 1:05 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 3, 1:54 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 2:15 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 3, 2:38 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Aug 3, 2:52 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 3:06 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Aug 3, 4:54 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.